Wisconsin, 2021

Hail in Wisconsin, June 24, 2021

June 24, 2021 · NWS GRB · 1 event in 1 county or zone

A thunderstorm complex developed during the morning hours ahead of a cold front, tracking through the area and producing an isolated report of large hail in central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex developed during the morning hours ahead of a cold front, tracking through the area and producing an isolated report of large hail in central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 5:53 AM CST, 37 minutes earlier.

Area forecast discussion, Jun 24, 5:53 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
653 AM CDT Thu Jun 24 2021

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 314 AM CDT Thu Jun 24 2021

Clusters and small lines of strong to marginally severe
thunderstorms have developed in NW WI, on the nose of a 40+ knot
low-level jet, and on the northern edge of a strong elevated
instability gradient. Deep layer shear of 35-40 knots, and SRH
of 200-400 was aiding in the organization, and a cell or two were
exhibiting supercell characteristics. Expect this activity to
shift southeast through GRB CWA between 09z-15z. Due to the
elevated nature of the storms and DCAPE values of only 600-1000
J/KG, suspect it will be difficult to get severe winds to the
surface. Could see some marginally severe hail, especially across
northern WI, where WBZ heights were around 10K feet.

Expect somewhat of a lull in the convection after the first round
exits in the mid to late morning. Although meso-models offer
varying solutions, there is some support for redevelopment near a
cold frontal boundary in parts of north central and far northeast
WI in the late afternoon. This activity would sag south during the
evening, then gradually weaken with the loss of daytime heating.
This scenario is not a slam dunk, as this morning's convection and
lingering cloud cover could limit destabilization. Plus there is
not much of a trigger evident, aside from the frontal boundary.
Any storms that develop will have potential to produce heavy
rainfall, as PWATs are expected to increase to 1.5+ inches.

Have gone a bit more aggressive in decreasing the pops from
northwest to southeast overnight tonight, and only plan to keep
small pops over central and east central WI on Friday, as the
cold front shifts south of the region.

Highs both days will be in the 70s to lower 80s. Lows tonight
should range from the middle to upper 50s far northwest to the
middle to upper 60s south.

.LONG TERM...Friday Night Through Wednesday
Issued at 314 AM CDT Thu Jun 24 2021

Mean flow to become highly-amplified this weekend with strong
upper ridges over the western CONUS/western Atlantic and a
longwave trough over central/east-central NOAM. Once this pattern
develops, do not anticipate much of a change which leave northeast
WI vulnerable to several embedded shortwaves to rotate through WI
next week. Trying to time precipitation chances will be the
biggest forecast challenge. Temperatures look to be near normal
through the period.

Friday night and Saturday...
Quasi-stationary front (former cold front) appears to be situated
from southwest WI through east-central WI Friday night and remain
the main focal point for showers/thunderstorms. Thus, northern WI
may now not see much precipitation and have kept pops rather low.
Conversely, high chance pops continue over east- central WI with
convergence along the front. Min temperatures to range from the
lower to middle 50s far north-central WI, to the lower 60s over
east-central WI. The main challenge for Saturday will be the
eventual track of a surface wave that is expected to ride along
the frontal boundary. Models continue to significantly differ on
this track which places a great deal of uncertainty on where to
place highest chances for precipitation. A southern track could
keep northern WI completely dry Saturday, while a northern track
could bring a decent amount of rain to much of northeast WI.
Severe potential looks minimal due to cloud cover and lack of
instability. However, localized flooding is possible with PW
values greater than 1.5 inches over central/east-central WI. Max
temperatures on Saturday to mainly be in the lower to middle 70s,
although a southern track would allow readings to be warmer over
the north.

Saturday night and Sunday...
If the northern track of the surface wave is correct (as is
favored by the majority of the models), additional rounds of
showers/thunderstorms would move across northeast WI Saturday
night, especially during the evening hours. Once again, locally
heavy rain is possible so isolated flooding cannot be ruled out.
Min temperatures to range from the lower 50s north-central, to
around 60 degrees east-central WI. Potential does exist for a
break in the precipitation on Sunday as the surface wave exits
the area, the frontal boundary sags farther south and the new
upper trough to still be digging south-southeast over the northern
Plains/Upper MS Valley. Do not have enough confidence to go rain-
free as residual moisture still over the region and any subtle
mid-level shortwave could generate showers. Max temperatures on
Sunday to range from the middle 70s to around 80 degrees.

Sunday night and Monday...
Models appear to be digging this new upper trough far west
(northern/central Plains) than what has been indicated over the
past couple of days. This shift could keep most of northeast WI
dry Sunday night, then reintroduce a chance of showers/slight
chance of thunderstorms mainly for Monday afternoon as daytime
heating interacts with shortwave energy moving through the
southwest flow aloft. Max temperatures on Monday to be in the
middle to upper 70s north/near Lake MI, upper 70s to lower 80s
elsewhere.

Monday night and Tuesday...
Precipitation would diminish Monday evening with the loss of
daytime heating with the rest of Monday night looking dry. Models
have different ideas with respect to the upper trough by Tuesday
as the GFS closes off the trough into an upper low over the
northern Plains, while the ECMWF/GEM shift the trough east into
the Upper MS Valley. Either way, anticipate a repeat of Monday
with a chance of precipitation developing primarily in the
afternoon. Max temperatures to mainly be in the upper 70s to lower
80s.

Tuesday night and Wednesday...
Precipitation chances would then continue Tuesday night into
Wednesday as the upper trough swings into the western Great Lakes
region (assuming the majority solution is correct). Chance pops
will suffice for now with max temperatures on Wednesday again in
the upper 70s to lower 80s.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 639 AM CDT Thu Jun 24 2021

Showers and embedded thunderstorms will move through the forecast
area this morning, and should exit the region by around 16z. Some
low clouds may linger for several hours before improving. Heavy
rainfall and small hail may accompany any storms.

Another round of showers and thunderstorms could develop along a
cold front later this afternoon and evening, then sag south and
gradually weaken. Flight conditions are expected to fall to
MVFR/IFR with any thunderstorms. Widespread low stratus (IFR/LIFR)
and patchy fog is expected to form overnight, as the cold front
drops south of the region.

There could be a few hours of LLWS at the eastern TAF sites early
today.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through late tonight for WIZ022-040-050.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Jun 24, 2:28 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
328 AM CDT Thu Jun 24 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
328 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will move through the region this morning. Although
an isolated severe storm with large hail is possible, most of the
storms should remain below severe limits, with gusty winds, small hail
and brief heavy downpours anticipated.

Additional thunderstorms are possible, especially during the late
afternoon and evening. There is a slight risk of severe storms
with damaging winds, large hail and heavy rainfall.

Hazardous swimming conditions are likely along Lake Michigan
beaches through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday into Friday evening. No severe
weather is expected at this time.

Periodic chances of thunderstorms can be expected from Saturday
into Wednesday. At this time, it is too early to determine
whether any of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

LMZ521-522-541>543-250830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
328 AM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected today into this
evening, mainly on Lake Michigan.

There is a chance of thunderstorms this morning and again later
this afternoon into tonight. Any storms will pose a hazard to
boaters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances of thunderstorms can be expected Friday into
Saturday. Any thunderstorms would pose a hazard to boaters.

Kieckbusch/Kallas

In the hours before

Special weather statement, Jun 24, 4:24 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
524 AM CDT Thu Jun 24 2021

WIZ005-010-018-030-241115-
Vilas WI-Marathon WI-Oneida WI-Lincoln WI-
524 AM CDT Thu Jun 24 2021

...STRONG THUNDERSTORMS HEADED INTO CENTRAL WISCONSIN...

At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Park Falls to near Catawba to 10 miles
east of Cornell. Movement was east at 45 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Merrill, Lac Du Flambeau, Tomahawk, Abbotsford, Dorchester, Gilbert,
Council Grounds State Park, Tripoli, Birch Trails Girl Scout Camp and
Squirrel Lake.

Other weaker thunderstorms were already located in central Wisconsin
and may produce pea size hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4502 9032 4503 9031 4504 9020 4512 9020
      4512 9004 4598 9005 4594 8966 4528 8957
      4486 9021 4489 9031
TIME...MOT...LOC 1021Z 285DEG 38KT 4595 9050 4549 9043 4515 9093

Kallas
Special weather statement, Jun 24, 5:17 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
617 AM CDT Thu Jun 24 2021

WIZ010-011-018>021-030-031-241215-
Shawano WI-Langlade WI-Northern Oconto County WI-Marathon WI-
Oneida WI-Forest WI-Menominee WI-Lincoln WI-
617 AM CDT Thu Jun 24 2021

...STRONG THUNDERSTORMS ROLLING ACROSS NORTHERN AND CENTRAL
WISCONSIN...

At 614 AM CDT, Doppler radar was tracking a large area of strong
thunderstorms over northern and central Wisconsin. Movement was east
at 45 mph.

Pea size hail will be possible with these storms.

Locations impacted include...
Wausau, Antigo, Rhinelander, Crandon, Marshfield, Weston, Merrill,
Rib Mountain, Mosinee and Newbold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4482 9032 4526 8966 4583 8972 4576 8868
      4511 8862 4468 8926 4469 9032
TIME...MOT...LOC 1114Z 280DEG 45KT 4574 8971 4527 8966 4495 9024

Kallas
Special weather statement, Jun 24, 5:56 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
656 AM CDT Thu Jun 24 2021

WIZ030-031-036-037-241300-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-
656 AM CDT Thu Jun 24 2021

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN...

At 654 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mosinee, or 13 miles north of Stevens Point, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Weston, Mosinee, Bevent, Rothschild, Knowlton, Iola, Marion,
Tigerton, Rosholt and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4488 8962 4467 8882 4444 8900 4465 8979
TIME...MOT...LOC 1154Z 288DEG 33KT 4471 8964

Kallas
Special weather statement, Jun 24, 6:27 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
727 AM CDT Thu Jun 24 2021

WIZ022-030-031-035>040-045-048>050-074-241330-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Wood WI-Marathon WI-
Portage WI-Brown WI-Southern Oconto County WI-Shawano WI-Kewaunee WI-
Waushara WI-Manitowoc WI-Door WI-
727 AM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...BROWN...
SOUTHEASTERN MARATHON...KEWAUNEE...NORTHERN CALUMET...NORTHERN
WINNEBAGO...NORTHERN WAUSHARA...OUTAGAMIE...SHAWANO...PORTAGE...
SOUTHERN DOOR...WAUPACA...SOUTHERN OCONTO AND NORTHERN MANITOWOC
COUNTIES UNTIL 830 AM CDT...

At 725 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Oconto to 7 miles
southeast of Pulaski to 9 miles north of Waupaca to near Whiting.
Movement was southeast at 35 mph.

Penny size hail and winds in excess of 35 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Stevens Point, Wisconsin Rapids, Shawano,
Sturgeon Bay, Waupaca, Kewaunee, Wautoma and Bay Shore Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4436 9011 4480 8924 4487 8823 4499 8790
      4499 8782 4494 8768 4490 8777 4471 8792
      4463 8793 4469 8780 4487 8765 4489 8758
      4476 8727 4454 8741 4425 8747 4415 8828
      4408 8930 4418 8960 4425 8960 4425 8979
TIME...MOT...LOC 1225Z 301DEG 31KT 4482 8776 4459 8813 4449 8905 4447
8962

Kieckbusch

The radar

The Green Bay radar (KGRB), 115 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Portage

When
June 24, 6:30 AM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.510, -89.560

Quarter size hail fell in Stevens Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956785.